MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN HK AXLE SZ 5 FEMUR; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LGN HK AXLE SZ 5 FEMUR; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71421936
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 11/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka-revision surgery had been performed on 2016, the patient experienced knee instability.Surgeon thought it could be an axle failure.Modular implants were removed per technique on the femur.The axle did not appear to be bent and the hinge link assembly did not appear damaged either.This adverse event was addressed by a second-revision surgery on (b)(6) 2023, in which they exchange the following devices: lgn hk axle sz 5 femur, legion hk 11mm bolt - sleeve, lgn hk hyperext stop w/ax plug, lgn hk link assy sz 2-5 fem and legion hk gd motion isrt 11mm sz 4-5 lt.After procedure, surgeon was satisfied with stability.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, a second total knee arthroplasty revision was performed approximately 7 years post first revision due to knee instability.Reportedly, the surgeon thought it could be an axle failure and modular implants were removed per technique on the femur; however, the axle did not appear to be bent and the hinge link assembly did not appear damaged.The surgeon was reportedly satisfied with stability post revision which included the femoral axle, bolt-sleeve, hyperextension stop, axle plugs, link assembly and motion insert; however, the requested medical documentation/further information is unknown and not available.The patient's current health status remains unknown and a clinical root cause for the instability cannot be concluded.Patient impact beyond the reported instability and second revision cannot be determined based on the limited information provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the legion axle femur, hinge hiperextension and hinge link, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the bolt-sleeve and insert, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that looseness has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include joint laxity, patient condition or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN HK AXLE SZ 5 FEMUR
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18229810
Report Number1020279-2023-02347
Device Sequence Number5531723
Product Code KRO
UDI-Device Identifier00885556031124
UDI-Public00885556031124
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/21/2018
Device Catalogue Number71421936
Device Lot Number08FTM0009A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date01/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71421385 / LOT: 16ATM0002C; PN: 71421631 / LOT: 13KPB0080A; PN: 71421648 / LOT: 15BM10372; PN: 71423352 / LOT: 15DM04981
Patient Age72 YR
Patient SexMale